Volume 7, issue 2 (2007)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 24
Issue 3, 1225–1808
Issue 2, 595–1223
Issue 1, 1–594

Volume 23, 9 issues

Volume 22, 8 issues

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
Quantum hyperbolic geometry

Stephane Baseilhac and Riccardo Benedetti

Algebraic & Geometric Topology 7 (2007) 845–917

arXiv: math.GT/0611504


We construct a new family, indexed by odd integers N 1, of (2+1)–dimensional quantum field theories that we call quantum hyperbolic field theories (QHFT), and we study its main structural properties. The QHFT are defined for marked (2+1)–bordisms supported by compact oriented 3–manifolds Y with a properly embedded framed tangle L and an arbitrary PSL(2, )–character ρ of Y L (covering, for example, the case of hyperbolic cone manifolds). The marking of QHFT bordisms includes a specific set of parameters for the space of pleated hyperbolic structures on punctured surfaces. Each QHFT associates in a constructive way to any triple (Y,L,ρ) with marked boundary components a tensor built on the matrix dilogarithms, which is holomorphic in the boundary parameters. When N = 1 the QHFT tensors are scalar-valued, and coincide with the Cheeger–Chern–Simons invariants of PSL(2, )–characters on closed manifolds or cusped hyperbolic manifolds. We establish surgery formulas for QHFT partitions functions and describe their relations with the quantum hyperbolic invariants of Baseilhac and Benedetti (either defined for unframed links in closed manifolds and characters trivial at the link meridians, or cusped hyperbolic 3–manifolds). For every PSL(2, )–character of a punctured surface, we produce new families of conjugacy classes of “moderately projective" representations of the mapping class groups.

hyperbolic geometry, quantum field theory, mapping class group representations, quantum invariants, Cheeger–Chern–Simons class, dilogarithms
Mathematical Subject Classification 2000
Primary: 57M27, 57Q15
Secondary: 57R20, 20G42
Received: 16 November 2006
Accepted: 21 March 2007
Published: 20 June 2007
Stephane Baseilhac
Université Grenoble I
Institut Fourier, UMR CNRS 558
2100 rue des Maths, BP 74
F-38402 Saint Martin d’Hères Cedex
Riccardo Benedetti
Dipartimento di Matematica
Università di Pisa
Largo Bruno Pontecorvo 5
I-56127 Pisa